On July 26, 2016, the FDA issued an update regarding the labeling of fluoroquinolone antibacterial drugs. These drugs are antibiotics.
Before the FDA issued the change, some say these antibiotics were used like candy for bacterial infections. Now, the FDA determined fluoroquinolones should be reserved for acute bacterial infections including sinusitis, acute exacerbation of chronic bronchitis, and uncomplicated urinary tract infections only when no other option exists.
Why is the FDA Changing the Label?
Several lawsuits were filed against the FDA because of disabling and permanent side effects. The permanence of these side effects were not originally listed.
Fluoroquinolone drugs already have a Boxed warning for tendinitis and tendon rupture, since 2008, and worsening of myasthenia gravis since 2011. Then in 2013, it also included warnings about the risks of peripheral neuropathy and central nervous system effects.
After the recent lawsuits, the FDA reviewed the seriousness of these side effects. That review led to this new change.
The Boxed warning now includes an additional warning that peripheral neuropathy may be irreversible, along with other serious disabling and permanent side effects involving two or more body systems that resulted after being treated with a systemic fluoroquinolone.
What is a Boxed Warning?
Most people know a Boxed warning as a Black Box warning. The terms are used interchangeably. A Boxed warning was created in 1979 by the FDA to list side effects that could lead to death or serious injury.
Drug Manufacturers Must Follow These Boxed Warning Guidelines
Technically, a Boxed warning may be issued if any of the following is true:
1. There is a serious adverse reaction that might outweigh the potential benefit of a drug (examples: Levaquin, Reglan, or TNF blockers).
2. There is a serious adverse reaction that can be prevented or reduced with appropriate patient selection, monitoring, avoiding or adding another drug, or other methods. Drugs with this type of black box warning include oral sodium phosphate, gadolinium-based contrast agents, Paxil and Prozac, and TNF blockers.
3. FDA approval was conditional to certain limitations, such as being restricted for certain ages.
However, the FDA will only put a Boxed warning on a drug after adverse reactions have been observed.
Which Antibiotics are Included?
The available fluoroquinolone drugs receiving this new labeling include:
- Avelox (moxifloxacin)
- Cipro (ciprofloxacin)
- Cipro extended-release (ciprofloxacin extended-release)
- Factive (gemifloxacin)
- Levaquin (levofloxacin)
- Ofloxacin (generic brand)
If you have taken or are taking any one of these drugs, and you are concerned – talk to your doctor!
If you have any of the following serious side effects, call your doctor right away.
- Tendon rupture or swelling of the tendon (tendinitis)
- Tendon problems can happen in people of all ages who take fluoroquinolone drugs. Tendons are tough cords of tissue that connect muscles to bones. Some tendon problems include pain, swelling, tears, and swelling of tendons including the back of the ankle (Achilles), shoulder, hand, or other tendon sites.
- The risk of getting tendon problems while you take these drugs is higher if you:
- are over 60 years of age
- are taking steroids (corticosteroids)
- have had a kidney, heart or lung transplant
- Tendon problems can happen in people who do not have the above risk factors. Other reasons that can increase your risk of tendon problems can include:
- physical activity or exercise
- kidney failure
- tendon problems in the past, such as in people with rheumatoid arthritis (RA)
- Stop taking the drug immediately and get medical help right away at the first sign of tendon pain, swelling or inflammation. Avoid exercise and using the affected area.
- The most common area of pain and swelling is the Achilles tendon at the back of your ankle. This can also happen with other tendons. You may need a different antibiotic that is not a fluoroquinolone to treat your infection.
- Tendon rupture can happen while you are taking or after you have finished taking the drug. Tendon ruptures can happen within hours or days of taking the drug and have happened up to several months after people have finished taking their fluoroquinolone.
- Stop taking the drug immediately and get medical help right away if you get any of the following signs or symptoms of a tendon rupture:
- hear or feel a snap or pop in a tendon area
- bruising right after an injury in a tendon area
- unable to move the affected area or bear weight
- Changes in sensation and possible nerve damage (Peripheral Neuropathy)
- Damage to the nerves in arms, hands, legs, or feet can happen in people who take fluoroquinolones.
- Stop taking the drug immediately and talk to your healthcare provider right away, if you experience any of the following symptoms of peripheral neuropathy in your arms, hands, legs, or feet:
- The nerve damage may be permanent.
- Central Nervous System (CNS) effects
- Seizures have been reported in people who take fluoroquinolone antibacterial medicines.
- Tell your healthcare provider if you have a history of seizures before you start taking the drug.
- CNS side effects may happen as soon as after taking the first dose.
- Stop taking the drug immediately and talk to your healthcare provider right away if you notice any of these side effects, or other changes in mood or behavior:
- hear voices, see things, or sense things that are not there (hallucinations)
- feel restless
- feel anxious or nervous
- trouble sleeping
- feel lightheaded or dizzy
- feel more suspicious (paranoia)
- suicidal thoughts or acts
- headaches that will not go away, with or without blurred vision
- Worsening of myasthenia gravis (a problem that causes muscle weakness)
- Fluoroquinolones may cause worsening of myasthenia gravis symptoms, including muscle weakness and breathing problems.
- Tell your healthcare provider if you have a history of myasthenia gravis.
- Call your healthcare provider right away if you have any worsening muscle weakness or breathing problems.
Information provided by the recent FDA statement on the change, FDA.gov, and separate reporting.